Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 84, NWS Bismarck, ND

July 6, 2000Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 6, 2000, 3:40 PM MDT for Bowman County, North Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 6, 2000, 3:40 PM MDT (21:40 UTC)
Expired
Jul 6, 2000, 4:30 PM MDT
In force
50 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bowman County, ND

The radar

The Rapid City radar (KUDX), 230 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 4:15 PM MDTHail 0.75Rhame, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 3:15 PM MDTTornado WatchSPC5 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2000-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2000-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1791 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

141 
WUUS53 KBIS 062141
SVRBIS
NDC011-062230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
340 PM MDT THU JUL 6 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITIES OF BOWMAN AND RHAME

* UNTIL 430 PM MDT

* AT 340 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 28 MILES WEST OF BOWMAN...MOVING NORTHEAST AT
  45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RHAME AT 400 PM MDT
  BOWMAN AT 405 PM MDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT THURSDAY EVENING
FOR SOUTHEASTERN NORTH DAKOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM MDT THURSDAY EVENING FOR SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4608 10407 4595 10388 4594 10328 4626 10329
          4626 10381

.END
43

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:30 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 6, 2:30 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT THU JUL 6 2000

FORECAST CONCERN THROUGH PERIOD IS THUNDERSTORMS. MOST PRESSING IS
THE FIRST PERIOD RISK OF SEVERE AND WITH VERY HEAVY RAIN. SEVERE
WEATHER PARAMETERS ARE IN PLACE...REFERENCE SPC SEVERE WEATHER
OUTLOOK DAY 1 SWODY1...ONE LIMITING FACTOR APPEARS TO BE HEIGHT OF
WET BULB ZERO...ABOUT 11 KFT...WITH VERY MOIST AIR OVER REGION...
DEWS ABOVE 70. IN FACT STORMS THAT ARE INDICATED AS SEVERE ON BOTH
KBIS AND KMBX 88D/S ARE YIELDING REPORTS OF VERY HEAVY RAIN AND PEA
SIZE HAIL. THIS WITH VIL AS HIGH AS 62. WARNING-DECISION MAKING WILL
BE A TOUGH TASK THIS EVENING. ETA SHOWS STORMS DEVELOPING INTO AN
MCS OVER ND OVERNIGHT. WITH THAT IN MIND WILL WORD ZONES POSSIBLY
SEVERE. LOCAL K INDEX STUDY SHOWS THAT WITH THE VALUES IN PLACE
TODAY VERY HEAVY RAIN SHOULD BE EXPECTED. CONCERN THEN GOES TO FLASH
FLOODING DUE TO SATURATED GROUND MANY AREAS. FLASH FLOOD GUIDANCE IS
IN THE 1 TO 3 INCH RANGE MOST OF CWA. WILL ISSUE WATCH FOR FLASH
FLOOD...BUT WITH NO STORMS DEVELOPING YET...WILL BE CAREFUL NOT TO
OVERDUE WATCH COVERAGE AREA. WILL CONFINE IT TO THE WEST FOR NOW AND
UPDATE IF NEEDED.

SYSTEM PULLS INTO MINNESOTA FRIDAY AND SURFACE TROF CROSSES FROM
CENTRAL TO EASTERN ND. THIS ALLOWS LOWER DEW POINT AIR INTO THE
WEST...BUT THE EAST HEATS UP WITH DEW ONLY FALLING TO THE LOWER 60S.
UNCOMFORTABLE EAST...BUT NO STORMS EXPECTED AS SUBSIDENCE WILL BE
STRONG. NEXT CHANCE STORMS SATURDAY MORNING WEST...SPREADING
EAST.

.BIS...FLASH FLOOD WATCH FOR WESTERN THIRD OF ND TONIGHT...TO
INCLUDE CROSBY...ISN...WATFORD CITY...KILLDEER...DIK...D04...HEI
...ELGIN.

JP MARTIN

In the hours before

Local storm report, Jul 6, 9:54 AM MDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1054 AM CDT THU JUL 06 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0101 AM    16 SW RHAME               ND   1.75 INCH HAIL
07/06/00   BOWMAN                         REPORTED BY EMERGENCY
                                          MANAGEMENT. SEVERAL
                                          FARM HOUSES WITH DAMAGE
                                          TO SIDING AND BROKEN
                                          WINDOWS.

0101 AM    16 SW RHAME               ND   60 MPH TSTM GUST
07/06/00   BOWMAN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:24 PM MDTSevere Thunderstorm WarningBISBowman66 min
Jul 5, 9:27 PM MDTSevere Thunderstorm WarningBISBowman63 min
Jul 5, 11:39 PM MDTSevere Thunderstorm WarningBISBowman51 min
Jul 6, 11:47 AM MDTSevere Thunderstorm WarningBISMcLean, Sheridan43 min
Jul 6, 1:43 PM MDTSevere Thunderstorm WarningBISWells47 min
Jul 6, 4:28 PM MDTSevere Thunderstorm WarningBISBowman, Slope47 min
Jul 6, 5:47 PM MDTSevere Thunderstorm WarningBISMcKenzie63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.